Pennsylvania, 2008Winter Storm in Pennsylvania, December 19, 2008
December 19, 2008 · NWS CTP · 21 events in 21 counties and zones
A fast moving low pressure system brought a wintry mix of snow, sleet and freezing rain to north central Pennsylvania from the early morning through late afternoon. Moderate to heavy rainfall was observed across the southern tier of the Commonwealth, which caused minor flooding.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving low pressure system brought a wintry mix of snow, sleet and freezing rain to north central Pennsylvania from the early morning through late afternoon. Moderate to heavy rainfall was observed across the southern tier of the Commonwealth, which caused minor flooding.
The winter weather greatly affected the morning and afternoon commute, with numerous accidents reported across the region. Periods of heavy snow, sleet and freezing rain were observed during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 19, 3:17 AM EST, 43 minutes earlier.
Area forecast discussion, Dec 19, 3:17 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 AM EST FRI DEC 19 2008
.SYNOPSIS...
LOW PRESSURE TRACK ACROSS THE REGION TODAY...BRINGING A WINTRY MIX
OF PRECIPITATION. ANOTHER STORM MAY BRING MORE WINTRY PRECIPITATION
TO THE REGION SATURDAY NIGHT THROUGH SUNDAY. THE ACTIVE WEATHER
PATTERN WILL PERSIST THROUGH THE MIDDLE OF NEXT WEEK WITH PERHAPS
ANOTHER STORM SYSTEM AFFECTING THE AREA ON CHRISTMAS EVE DAY.
&&
.NEAR TERM /UNTIL 11 AM THIS MORNING/...
CLOUDS CONTINUING TO LOWER AND THICKEN WITH SOME AREAS OF FOG IN
THE EAST. MAIN PRECIP SHIELD AT THIS HOUR EXTENDS FROM JUST SOUTH
OF MORGANTOWN TO WHEELING WV...NORTHWESTWARD TO THE COLUMBUS OH
AREA. REGIONAL RADAR MOSAICS INDICATE CLOUDS CONTINUING TO LOWER
OVER WESTERN AND CENTRAL PA...AND WILL PROBABLY SEE LIGHT
PRECIPITATION BREAK OUT AROUND DAWN IN THESE AREAS. NORTHEASTERN
HALF OF CENTRAL PA WILL BE DRY THROUGH DAYBREAK...BUT SNOW WILL
OVERSPREAD THE AREA BY MID MORNING...PERHAPS MIXING WITH SLEET IN
THE CENTRAL MOUNTAINS.
&&
.SHORT TERM /11 AM THIS MORNING THROUGH TONIGHT/...
PRECIP TYPES FOR TODAY REMAIN THE PRIMARY FOCUS AND FORECAST
PROBLEM... AND THINKING REMAINS NEARLY UNCHANGED. NE AREAS SHOULD
STAY MAINLY SNOW...WITH SNOW THEN SLEET AND FZRA IN THE CENTRAL
ZONES. THE SRN TIER SHOULD GO TO PLAIN RAIN. THE PRECIP WILL TAPER
OFF THIS EVENING. CONSISTENT GUIDANCE HAS ME TAKING THE
PERSISTENCE ROUTE THIS MORNING WITH LITTLE CHANGES TO GOING
FORECAST AND NO CHANGES TO CURRENT WINTER WEATHER HADLINES. SRN
TIER/HALF WILL HAVE ENOUGH MIXED PRECIPITATION TO WARRANT AN
ADVISORY...WHILE SOME NORTHERN TIER LOCATIONS COULD SEE UP TO 10
INCHES OF SNOW.
MAIN EFFECTS FROM STORM WILL BE EAST OF THE REGION BY FRI
NIGHT...BUT LINGERING SNOW SHOWERS WILL CONTINUE MAINLY IN THE
NORTH. MAY ALSO BE A BIT OF FREEZING DRIZZLE IN CENTRAL AND
SOUTHERN SECTIONS.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
A SHORT BREAK BEFORE NEXT SYSTEM MOVES IN SAT NIGHT AND SUNDAY.
SYSTEM WILL STILL SEE COASTAL DEVELOPMENT...BUT STRONGER UPPER LOW
WILL BE THE MORE DOMINATING FEATURE AS THE STORM SLIPS ACROSS PA.
THIS WILL BRING A BIT WARMER AIR TO THE REGION AND HAVE ADJUSTED
FORECAST FROM A MAINLY SNOW EVENT TO MORE OF A MIXED PRECIP EVENT
/WHICH IS BECOMING THE NORM AGAIN THIS YEAR/. LOOKS LIKE SEVERAL
INCHES OF SNOW IN STORE FOR THE NORTHERN HALF WITH MIXED ICY
PRECIP FOR THE SOUTH. COULD GET BLUSTERY AROUND HERE SUN INTO MON
AS THIS LOW REALLY WRAPS UP AS IT HEADS INTO NEW ENGLAND. THIS
WILL ALSO START UP THE LAKE EFFECT MACHINE FOR THE NW MTNS SUN
INTO MON AND USHER IN COLDER TEMPS FOR ALL.
HIGH PRESSURE BUILDS IN FOR TUE. NEXT STORM SYSTEM TO AFFECT PA
STILL PROGGED FOR WED OF NEXT WEEK. LATEST NAEFS DATA SUGGESTS
MOST LIKELY TRACK OF SFC LOW WILL BE TO OUR WEST. HOWEVER...ENOUGH
COLD AIR MAY BE PRESENT INITIALLY FOR SNOW...ESPECIALLY N AND W.
STILL QUITE A BIT OF UNCERTAINTY WITH THIS STORM IN THE MODELS
THIS FAR OUT.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
SFC LOW PRES WILL TRACK ENEWD THROUGH THE MID MS VLY AND INTO THE
UPR OH VLY BY EARLY THIS AFTN. A SWATH OF OVERRUNNING WINTRY
PRECIPITATION WILL PRECEDE THE LOW AND ATTENDANT WARM
FRONT...IMPACTING MOST CENTRAL PENN TERMINALS WITH A PROLONGED PD
OF FROZEN/FREEZING PCPN AND ASSOC WDSPRD IFR/LIFR CONDS FROM THE
EARLY MORNING HOURS THROUGH AT LEAST 00Z SAT. LATEST MODEL DATA
INDICATES ONLY SOUTHERN TERMINALS /KJST AND KMDT/ WILL GET OFF
RELATIVELY EASY WITH AN INITIAL PERIOD OF FZRA/PL BTWN 12-15Z....FOLLOWED
BY MAINLY RAIN. FURTHER NORTH...A MORE PROLONGED PERIOD OF FROZEN
PRECIP LIKELY.
STEADY PRECIP SHOULD TAPER OFF ARND 00Z AS SFC LOW PASSES EAST OF
PA. HOWEVER...MSTR TRAPPED BENEATH A SUBSIDENCE INVERSION WILL
LKLY RESULT IN PLENTY OF LOW CLOUDS AND CONT MVFR- IFR CIG INTO
SAT /A VERY SIMILAR TREND TO YESTERDAY/.
ANOTHER WINTER STORM WILL IMPACT THE REGION FROM LATE SATURDAY
INTO SUNDAY...WITH CONDS LKLY TURNING VERY COLD AND BLUSTERY BY
EARLY NEXT WEEK. LAKE EFFECT SNOWS SHOULD BE THE MAIN FOCUS SUNDAY
NIGHT INTO MONDAY. A /BRIEF/ RESPITE FROM THE VERY ACTIVE PATTERN
MAY COME ON TUES AS HIGH PRES MOVES IN.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 7 AM THIS MORNING TO 11 PM EST THIS
EVENING FOR PAZ037-041-042-046-049>053-058.
WINTER STORM WARNING UNTIL 6 PM EST THIS AFTERNOON FOR
PAZ004>006-010>012-017>019-045.
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR
PAZ024>026-033>036.
WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 11 PM EST
THIS EVENING FOR PAZ027-028-056-057-059-063>066.
&&
SYNOPSIS...DANGELO/DEVOIR
NEAR TERM...DANGELO/DEVOIR
SHORT TERM...DANGELO/DEVOIR
LONG TERM...FITZGERALD/RXR
AVIATION...FITZGERALD/STEINBUGL
Hazardous weather outlook, Dec 19, 3:19 AM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
319 AM EST FRI DEC 19 2008
PAZ024>026-033>036-200830-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-
319 AM EST FRI DEC 19 2008
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ANOTHER WINTER STORM IS POSSIBLE ON SUNDAY AND THEN ANOTHER IN THE
MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004>006-010>012-017>019-045-200830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-SOUTHERN CLINTON-
319 AM EST FRI DEC 19 2008
...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ANOTHER WINTER STORM IS POSSIBLE ON SUNDAY AND THEN ANOTHER IN THE
MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ037-041-042-046-049>053-058-200830-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
319 AM EST FRI DEC 19 2008
...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 11 PM
EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ANOTHER WINTER STORM IS POSSIBLE ON SUNDAY AND THEN ANOTHER IN THE
MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ027-028-056-057-059-063>066-200830-
MIFFLIN-JUNIATA-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
319 AM EST FRI DEC 19 2008
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 11 PM
EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ANOTHER WINTER STORM IS POSSIBLE ON SUNDAY AND THEN ANOTHER IN THE
MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Potter
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Potter forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Six to eight inches of snow was reported across Potter County.
Winter Storm, Tioga
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Tioga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
Five to six inches of snow and sleet was reported across Tioga County.
Winter Storm, Sullivan
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Sullivan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Seven to nine inches of snow was reported across Sullivan County.
Winter Storm, Northern Lycoming
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Six inches of snow and sleet was reported across Northern Lycoming County.
Winter Storm, Southern Lycoming
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Six inches of snow and sleet was reported across Southern Lycoming County.
Winter Storm, Northern Clinton
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Northern Clinton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Five to seven inches of snow and sleet was reported across Northern Clinton County.
Winter Storm, Warren
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Warren forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
Three to four inches of snow and sleet was reported across Warren County. A brief period of freezing rain also occurred toward the end of the event, resulting in a light ice accumulation.
Winter Storm, McKean
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- McKean forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
Three to four inches of snow and sleet was reported across McKean County. A brief period of freezing rain also occurred toward the end of the event, resulting in a light ice accumulation.
Winter Storm, Elk
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Elk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
Three to four inches of snow and sleet was reported across Elk County. A brief period of freezing rain also occurred toward the end of the event, resulting in a light ice accumulation.
Winter Storm, Cameron
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Cameron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
Two to five inches of snow and sleet was reported across Cameron County. A brief period of freezing rain also occurred toward the end of the event, resulting in a light ice accumulation.
Winter Storm, Clearfield
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Clearfield forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Two to three inches of sleet was reported across Clearfield County. A brief period of freezing rain also occurred toward the end of the event, resulting in a light ice accumulation.
Winter Storm, Northern Centre
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Northern Centre forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Two to three inches of sleet was reported across Northern Centre County. A brief period of freezing rain also occurred toward the end of the event, resulting in a light ice accumulation.
Winter Storm, Southern Centre
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Southern Centre forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Two to three inches of sleet was reported across Southern Centre County. A period of freezing rain also occurred toward the end of the event, resulting in a moderate ice accumulation.
Winter Storm, Southern Clinton
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Southern Clinton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Two to three inches of sleet was reported across Southern Clinton County. A period of freezing rain also occurred toward the end of the event, resulting in a moderate ice accumulation.
Winter Storm, Union
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Union forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
Two to three inches of snow and sleet was reported across Union County. A brief period of freezing rain also occurred toward the end of the event, resulting in a light ice accumulation.
Winter Storm, Snyder
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Snyder forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
One to two inches of sleet was reported across Snyder County. A brief period of freezing rain also occurred toward the end of the event, resulting in a light ice accumulation.
Winter Storm, Columbia
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Columbia forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Six to eight inches of snow was reported across Columbia County.
Winter Storm, Schuylkill
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Schuylkill forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
Two to four inches of snow and sleet was reported across Schuylkill County. A brief period of freezing rain also occurred toward the end of the event, resulting in a light ice accumulation.
Winter Storm, Northumberland
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Northumberland forecast zone
- Reported by
- Public
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
Three to five inches of snow and sleet was reported across Northumberland County. A brief period of freezing rain also occurred toward the end of the event, resulting in a light ice accumulation.
Winter Storm, Montour
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Montour forecast zone
- Reported by
- Public
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
Three to five inches of snow and sleet was reported across Montour County. A brief period of freezing rain also occurred toward the end of the event, resulting in a light ice accumulation.
Winter Storm, Mifflin
- When
- December 19, 4:00 AM EST to 6:00 PM EST
- Where
- Mifflin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
An inch of sleet and moderate ice accumulation was reported across Mifflin County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Pennsylvania, December 19 to 20, 20081 death · 5 injured · 8 events
- Winter Storm in Ohio, December 19, 2008$1.1 million · 29 events
- Winter Storm in New York, December 19, 2008$340,000 · 17 events
- Winter Storm in Pennsylvania, December 19, 2008$145,000 · 3 events
- Winter Storm in Vermont, December 19 to 20, 2008$75,000 · 11 events
- Heavy Snow in Massachusetts, December 19 to 21, 2008$33,000 · 23 events
- Winter Storm and Winter Weather in New Jersey, December 19 to 20, 20083 injured · 9 events
- Winter Storm in New York, December 19 to 20, 2008$30,000 · 6 events
- Heavy Snow and Winter Weather in New York, December 19 to 20, 200827 events
- Strong Wind in Kentucky, December 19, 2008$16,000 · 16 events
- Winter Weather in Vermont, December 19 to 20, 2008$25,000 · 5 events
- Strong Wind in Illinois, December 19, 2008$15,000 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138286, 138287, 138288, 138289, 138290, 138291, 139244, 139245, 139246, 139247, 139248, 139249, 139250, 139251, 139252, 139253, 139254, 139255, 139256, 139257, 139258.